Hypoglycaemic syncope in children secondary to beta-blockers

T. Hussain, K. Greenhalgh, K. A. McLeod

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

It has been reported that young children taking β-blockers may be at risk of hypoglycaemia when fasting. However, hypoglycaemia is not listed as a side effect of β-blockers in the British National Formulary for Children. We present five patients (out of approximately 570 patients at our institution who were prescribed regular β-blockers over the same time period) who had severe hypoglycaemic episodes whilst taking β-blockers for prevention of arrhythmia. We demonstrate how such an episode may be misinterpreted as an arrhythmic event and how this could lead to inappropriate escalation of medical therapy or even implantation of an automatic implantable cardiac defibrillator.

Original languageEnglish (US)
Pages (from-to)968-969
Number of pages2
JournalArchives of disease in childhood
Volume94
Issue number12
DOIs
StatePublished - Dec 1 2009

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Hypoglycaemic syncope in children secondary to beta-blockers'. Together they form a unique fingerprint.

  • Cite this